Access

You are not currently logged in.

Access JSTOR through your library or other institution:

login

Log in through your institution.

Estimating a Response Surface with an Uncertain Number of Parameters, Assuming Normal Errors

Corwin L. Atwood
Journal of the American Statistical Association
Vol. 70, No. 351 (Sep., 1975), pp. 613-617
DOI: 10.2307/2285942
Stable URL: http://www.jstor.org/stable/2285942
Page Count: 5
  • Download ($14.00)
  • Cite this Item
Estimating a Response Surface with an Uncertain Number of Parameters, Assuming Normal Errors
Preview not available

Abstract

Let Y(x) be independent normal random variables with mean f'(x)θ and variance σ2, and partition the vectors f' and θ' into (f1', f2') and (θ1',θ2'). Estimate f'θ by $\lbrack 1 - r(\mathbf{\hat\theta}_2' D^{-1}\mathbf{\hat\theta}_2)\rbrack\mathbf{f}_1'\mathbf{\hat\theta}_1 + r(\mathbf{\hat\theta}_2' D^{-1}\mathbf{\hat\theta}_2)\mathbf{f}'\mathbf{\hat\theta}$, where $\mathbf{\hat \theta}$ and $\mathbf{\hat\theta}_2$ are the BLUEs of θ and $\mathbf{\theta}_2, \mathbf{\hat\theta}_1$ is the BLUE of θ1 assuming θ2 = 0, σ2D is the covariance matrix of $\mathbf{\hat\theta}_2$, and r is any bounded nonnegative nondecreasing function. Among such estimators with given fixed MSE when θ2 = 0, MSE is minimized for θ2 near 0 by making r constant. Numerical comparisons are given for the quadratic regression example.

Page Thumbnails

  • Thumbnail: Page 
613
    613
  • Thumbnail: Page 
614
    614
  • Thumbnail: Page 
615
    615
  • Thumbnail: Page 
616
    616
  • Thumbnail: Page 
617
    617